Moduli Spaces of Morse Function for Persistence

Published in Journal of Applied and Computational Topology, 2020

Recommended citation: Catanzaro, M. J., Curry, J. M., Fasy, B. T., Lazovskis, J., Malen, G., Riess, H., Wei, B., & Zabka, M. (2020). Moduli spaces of morse functions for persistence. Journal of Applied and Computational Topology , 4(3), 353-385. https://arxiv.org/pdf/1909.10623.pdf

We consider different notions of equivalence for Morse functions on the sphere in the context of persistent homology, and introduce new invariants to study these equivalence classes. These new invariants are as simple, but more discerning than existing topological invariants, such as persistence barcodes and Reeb graphs. We give a method to relate any two Morse–Smale vector fields on the sphere by a sequence of fundamental moves by considering graph-equivalent Morse functions. We also explore the combinatorially rich world of height-equivalent Morse functions, considered as height functions of embedded spheres in $\mathbb{R}^3$. Their level-set invariant, a poset generated by nested disks and annuli from levels sets, gives insight into the moduli space of Morse functions sharing the same persistence barcode.

Download paper here

Leave a Comment